Idaho, 2012Wildfire in Idaho, August 28 to 31, 2012
August 28 to 31, 2012 · NWS PIH · 1 event in 1 county or zone
A fire started by lightning on August 28th grew to 420 acres and destroyed 2 homes about 20 miles west of Montpelier.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fire started by lightning on August 28th grew to 420 acres and destroyed 2 homes about 20 miles west of Montpelier.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 28, 9:16 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 28, 9:16 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1016 AM MDT TUE AUG 28 2012
.UPDATE...UPDATES THIS MORNING LIMITED TO WINDS OVER THE CENTRAL
MOUNTAINS. THE 12Z NAM SUPPORTS WIND GUSTS OF 25 TO 30 MPH OVER
THE RIDGE TOPS BEGINNING AROUND NOON TODAY....SIGNIFICANT
CONSIDERING THE ONGOING FIRE SITUATION. PRESENT TIMING OF THE
SURFACE FRONT PUTS IT ABOUT SALMON JUST AFTER MIDNIGHT
TONIGHT...BUT LEE SIDE TROUGHING EFFECTS IN WESTERN MONTANA WITH
EXTENSION OF WIND EFFECTS REACHING IN THE CENTRAL IDAHO MOUNTAINS
AS EARLY AS NOON TODAY RAISES THE CONCERN. RED FLAG WARNINGS WERE
ISSUED FOR FIRE WEATHER ZONES 475 AND 476. RS
&&
.PREV DISCUSSION... /ISSUED 330 AM MDT TUE AUG 28 2012/
SHORT TERM...TODAY THROUGH SATURDAY. WATER VAPOR IMAGERY SHOWS
DRY AIR MOVING OVER THE AREA IN SOUTHWEST FLOW AHEAD OF AN UPPER
LEVEL TROUGH. EXPECT INCREASED WINDS AND RECORD TEMPERATURES TODAY
ACROSS THE AREA. EXPECT WINDS OF 25 TO 35 MPH ACROSS THE AREA AS
THE UPPER LEVEL TROUGH MOVES OVER NORTHERN IDAHO ON WEDNESDAY. THE
FLOW WILL BECOME ZONAL EARLY THURSDAY BEFORE BECOMING SOUTHWEST
AGAIN AHEAD OF ANOTHER UPPER LEVEL TROUGH. MODELS ARE SHOWING
MOISTURE BEING DRAWN UP IN OUR SOUTHEAST AREAS THURSDAY NIGHT AND
MOVING OVER THE MAJORITY OF THE FORECAST ARE BY FRIDAY NIGHT.
EXPECT CONTINUED THUNDERSTORM ACTIVITY MAINLY OVER THE EASTERN
HIGHLANDS ON SATURDAY BEFORE DRY AIR MOVES INTO THE AREA IN ZONAL
FLOW BY SUNDAY. THURSDAY THROUGH THE END OF THE PERIOD LOOK FOR
COOLER TEMPERATURES ACROSS THE AREA THOUGH TEMPERATURES WILL BE
SLIGHTLY ABOVE NORMAL. WYATT
LONG TERM...SUNDAY THROUGH TUESDAY. EXPECT DRIER CONDITIONS AND
SLIGHT WARMING IN ZONAL FLOW ON SUNDAY. EXPECT SOUTHWEST FLOW ON
MONDAY AHEAD OF THE NEXT UPPER LEVEL TROUGH EXPECTED TO COME
THROUGH ON TUESDAY. EXPECT CONTINUED GRADUAL WARMING ON MONDAY
BEFORE COOLING DOWN SLIGHTLY ON TUESDAY. WYATT
AVIATION...AN UPPER TROF MOVING INTO THE PAC NW TONIGHT WILL
INCREASE THE SW FLOW ALOFT OVER ID TODAY AND TONIGHT. THIS WILL
MAINTAIN THE DRY AIRMASS AND VFR CONDITIONS THRU TONIGHT. THE
EXCEPTION BEING KSUN WHICH MAY SEE SOME VIS RESTRICTIONS THIS
MORNING DUE TO SMOKE. HEDGES
FIRE WEATHER...AS AN UPPER LEVEL TROUGH MOVES APPROACHES THE PAC NW
COAST TODAY...SOUTHWEST FLOW ALOFT WILL INCREASE IS SPEED. THIS WILL
RESULT IN STRONGER WINDS IN THE CENTRAL IDAHO MOUNTAINS...ESPECIALLY
AT RIDGETOPS. WINDS ARE EXPECTED TO NEAR RED FLAG SPEEDS THIS
AFTERNOON AND EVENING...BUT SHOULD CONTINUE TO INCREASE THROUGH THE
NIGHT. OVERNIGHT HUMIDITIES TONIGHT WILL LIKELY REMAIN LOW IN THE
CENTRAL MOUNTAINS. VERY DRY AIR WILL REMAIN OVER THE ENTIRE REGION
ON WEDNESDAY. STRONGER WINDS ARE EXPECTED ON WEDNESDAY IN THE WAKE
OF A COLD FRONT. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY
WILL CREATE A SIGNIFICANT FIRE DANGER LATE TUESDAY NIGHT IN THE
CENTRAL IDAHO MOUNTAINS...AND ACROSS THE REST OF THE AREA ON
WEDNESDAY. CONDITIONS WILL SETTLE DOWN FOR THE REST OF THE WEEK
ALONG WITH COOLER TEMPS. THE AIRMASS WILL REMAIN DRY. HEDGES
AIR STAGNATION...SOUTHWEST FLOW HAS IMPROVED AIR QUALITY OVER
MUCH OF THE FORECAST AREA CONFINING REDUCED AIR QUALITY TO AREAS
NORTHEAST OF THE TRINITY RIDGE...HALSTEAD AND MUSTANG FIRES. AIR
QUALITY WILL DETERIORATE EVEN MORE NORTHEAST OF THESE FIRES TODAY
AND WEDNESDAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT
CREATE GUSTY WINDS FAVORING FIRE GROWTH. WYATT
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING IDZ409>411-413.
RED FLAG WARNING UNTIL 6 PM MDT WEDNESDAY IDZ475-476.
FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
IDZ477.
&&
Hazardous weather outlook, Aug 28, 9:44 AM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1044 AM MDT TUE AUG 28 2012
IDZ017>025-031-032-291230-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1044 AM MDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
SMOKE WILL CONTINUE TO REDUCE VISIBILITIES ACROSS THE CENTRAL
MOUNTAINS. AIR QUALITY ALERTS REMAIN IN EFFECT UNTIL FURTHER
NOTICE FOR BLAINE AND CUSTER COUNTIES. BREEZY SOUTHWEST WINDS
COMBINED WITH HIGH PRESSURE RIDGING WILL BRING RECORD HIGH
TEMPERATURES TO MOST OF THE AREA TODAY. GUSTY WINDS AND LOW
HUMIDITY OVER THE MOUNTAINS OF CENTRAL IDAHO RESULTED IN A RED FLAG
WARNING BEING ISSUED. PLEASE REFER TO BOIRFWPIH FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MOSTLY DRY STORM SYSTEM MOVES THROUGH THE AREA TUESDAY NIGHT AND
WEDNESDAY. A FEW STORMS ARE POSSIBLE IN THE SOUTHEAST
CORNER NEAR BEAR LAKE AND SODA SPRINGS...OTHERWISE EXPECT VERY DRY AND
WINDY CONDITIONS BOTH OVER THE CENTRAL MOUNTAINS AND IN THE SNAKE PLAIN.
CRITICAL FIRE CONDITIONS ARE EXPECTED TUESDAY NIGHT IN THE CENTRAL
MOUNTAINS AND SPREADING ACROSS ALL AREAS EXCEPT THE SOUTHERN
HIGHLANDS WEDNESDAY. A FIRE WEATHER WATCH HAS BEEN CONTINUED FOR
THE SAWTOOTH MOUNTAINS...SNAKE PLAIN AND PORTIONS OF THE EASTERN
HIGHLANDS. A WIND ADVISORY IS POSSIBLY NEEDED FOR THE CENTRAL
MOUNTAINS AND PORTIONS OF THE SNAKE PLAIN AND HIGHLANDS. PLEASE
REFER TO BOIRFWPIH FOR DETAILS.
THURSDAY EARLY EVENING THROUGH SATURDAY EARLY EVENING LOOK FOR A
RETURN OF MONSOON MOISTURE WHICH WILL BRING ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Wildfire, Wasatch Mountains/Iadho Portion
- When
- August 28, 1:00 PM MST to August 31, 10:00 AM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Property damage
- $500,000
- Reported by
- Park/Forest Service
A fire started by lightning on August 28th grew to 420 acres and destroyed 2 homes about 20 miles west of Montpelier. Several temporary evacuations were ordered in the mountainous terrain.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Storm Surge in Louisiana, August 28 to 31, 20123 deaths · $611 million · 50 events
- Tropical Storm in Florida, August 28 to 29, 20123 deaths · 3 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 30, 20121 death · 1 injured · $9.8 million · EF2 · 19 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 31, 20121 death · 4 injured · $6.7 million · EF1 · 53 events
- Flash Flooding in South Carolina, August 28, 2012$750,000 · 12 events
- Tornadoes and Storm Surge in Florida, August 28 to 30, 2012$510,000 · EF0 · 10 events
- Tropical Storm and Flash Flood in Louisiana, August 28 to 31, 2012$71,000 · 12 events
- Flash Flood in North Carolina, August 28, 2012$30,000 · 1 event
- Lightning Strike in Massachusetts, August 28, 20122 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, August 28, 2012$5,000 · 50 kt wind · 12 events
- Hail and Damaging Wind in South Dakota, August 28, 20121.75 in hail · 7 events
- Tornado and Tropical Storm in Alabama, August 28 to 30, 2012$5,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411122.